Wyoming, 2007

Hail and Damaging Wind in Wyoming, May 3, 2007

May 3, 2007 · NWS CYS · 7 events in 4 counties and zones

A line of strong to severe thunderstorms moved across parts of southeast Wyoming producing hail, with a microburst causing some damage in Cheyenne.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A line of strong to severe thunderstorms moved across parts of southeast Wyoming producing hail, with a microburst causing some damage in Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 3, 3:00 AM MST, 11 hours 56 minutes earlier.

Area forecast discussion, May 3, 3:00 AM MST, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
400 AM MDT THU MAY 3 2007

.SHORT TERM...TODAY THRU FRI NIGHT...INITIAL PART OF DEVELOPING
UPPER TROF TO SWING NEWD ACRS THE REGION THIS AFTN/EVENG...DRIVING
COLD FRONT THROUGH BY MORNING.  HAVE POSTED DENSE FOG ADVY SRN LAR
RANGE EARLY THIS MRNG...LOOKS LIKE UPSTRM DEWPTS LESS THAN 40 WHICH
SHOULD LIMIT AREAL COVERAGE OF ANY FOG ELSEWHERE THIS MRNG.  GUSTY
WINDS TO AGAIN DEVELOP OVER MUCH OF THE REGION TODAY...AND WILL BE
NEAR ADVY CRITERIA IN THE PANHANDLE...SO HAVE POSTED WIND ADVY.
NEXT PROBLEM IS PSBL SVR TSTMS LATE THIS AFTN INTO THE EVENING OVER
FAR SE WY INTO THE NEB PANHANDLE.  WILL NEED TO ADVECT JUICIER AIR
INTO THE REGION FROM EXISTING AREA OVER SW KS...WHICH WILL LIKELY
ONLY REALLY GET INTO THE PANHANDLE.  STILL ENOUGH DYNAMICS WITH
UPPER TROF TO DVLP A FEW PSBLY SVR STRMS EVEN WITH LIMITED LOW LEVEL
MSTR.  WILL MENTION IN HWO.  AFTER A BRIEF BREAK FRI MRNG IN PCPN...
NEXT ROUND OF SHWRS SHLD DVLP OVER MAINLY SW THIRD OF REGION ON FRI
AS SECONDARY STRGR PART OF SYSTEM DEVELOPS AN UPPER LOW OVER UT BY
LATE FRI NIGHT.  PCPN BECOMES LIKELY AFTER MIDNIGHT WITH UT SYSTEM
AND WILL BE COLD ENOUGH FOR SNOW ABOVE ABOUT 6000 FEET.  LATER
SHIFTS WILL HAVE TO WORRY ABOUT MORE OF THE SPECIFICS OF THIS SNOW
PROBLEM.

.LONG TERM...SATURDAY THROUGH THURSDAY...COMPLEX BEGINNING TO THIS
TERM WITH TWO FORECAST MODEL CAMPS FIRMLY IN PLACE. THE LIQUID
PRECIP ONSET DRING THE DAY FRIDAY WILL MORPH INTO A NIGHTMARE OF
P-TYPE CONSIDERATIONS OVERNIGHT AS COLD AIR BEGINS TO FILTER INTO
THE REGION. GFS/NAM TANDEM INTRODUCE COLD AIR MUCH FASTER...WITH
A SNOW LEVEL OF 6 TO 7 THOUSAND FEET BY 12Z SAT...AND COLD AIR
ADVECTION FIGHTING DIURNAL HEATING ALL DAY. EURO/NCEP TANDEM HAS
DELAYED CAA BUT EVEN MORE QPF. THE DIFFERENCE LIES IN THE GFS/NAM
TAKING A STACKED LOW OFFSHOOT FROM THE MAIN ENERGY AND
ACCELERATING IT NORTH...WHICH WOULD CUT OFF THE UPSLOPE
TEMPORARILY WHILE DRAGGING COOLER AIR DOWN. THE LATTER MODELS
FOCUS MOISTURE AXIS SQUARELY ALONG THE CO/WY FRONT RANGE NON-STOP.
WILL FOLLOW SUIT WITH HPC AND LEAN ON NCEP MODELS. THIS SOLUTION
BRINGS THE SNOW LEVEL UP TO 8KFT NAILING THE LARAMIE RANGE...MAYBE
EVEN LARAMIE VALLEY...WITH SNOW. WILL LIKELY NEED A WINTER STORM
WATCH SOON FOR THAT AREA. PLAINS WILL SEE SIGNIFICANT RAIN EVENT
THROUGH THE WEEKEND. REGARDLESS...HAVE REDUCED TEMPS AND INCREASED
POPS SIGNIFICANT THROUGH THE EARLY WEEKEND. SHOULD BE COOL AND
UNSETTLED ALL THE WAY THROUGH TUESDAY...WITH THE LOW MEANDERING TO
THE SOUTH. A RIDGE WILL FINALLY FLUSH THINGS OUT BY
WEDNESDAY...AND FORECAST PARAMETERS WILL RETURN TO MORE SEASONABLE
VALUES.

&&

.AVIATION...PATCHY IFR FOG CYS-LAR EARLY THIS MRNG...THEN LOOK FOR
LOCAL MVFR VSBYS IN SHWRS/TSTMS EAST OF DGW-CYS LINE BY LATE AFTN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...DENSE FOG ADVISORY  TIL 9 AM       ZONE 66.
NE...WIND ADVISORY       9 AM TO 6 PM   ZONES 1>3..19>21..54..55.

&&

LONG TERM....SOWKO
Hazardous weather outlook, May 3, 7:46 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
846 AM MDT THU MAY 3 2007

WYZ061>063-065-041500-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
846 AM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AROUND NOON AND WILL
CONTINUE THROUGH 6 PM MDT. THUNDERSTORMS WILL PRODUCE WINDS TO 50
MPH ALONG WITH SMALL HAIL. THE THUNDERSTORMS WILL SHIFT EAST OF
THE AREA BY 6 PM MDT AS THE COLD FRONT RACES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY...THEN A SLOW
MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION OVER THE WEEKEND.
IT WILL BRING COOLER TEMPERATURES ALONG WITH SOME RAIN...WITH SNOW
ABOVE ABOUT 6000 FEET.  SOME SIGNIFICANT ACCUMULATIONS ARE POSSIBLE
IN THE SOUTHEAST WYOMING MOUNTAINS LATE FRIDAY NIGHT INTO SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR THE
POSSIBILITY OF SEVERE THUNDERSTORMS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-060-064-066>070-041500-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
846 AM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE LARAMIE RANGE
AND CONVERSE COUNTIES BY MID AFTERNOON...AND THROUGH THE REMAINDER
OF SOUTHEAST WYOMING BY EARLY THIS EVENING. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60
MPH AND HAIL. SEVERE THUNDERSTORMS WILL EXIT SOUTHEAST WYOMING BY
LATE THIS EVENING AS THE COLD FRONT RACES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY...THEN A SLOW
MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION OVER THE WEEKEND.
IT WILL BRING COOLER TEMPERATURES ALONG WITH SOME RAIN...WITH SNOW
ABOVE ABOUT 6000 FEET.  SOME SIGNIFICANT ACCUMULATIONS ARE POSSIBLE
IN THE SOUTHEAST WYOMING MOUNTAINS LATE FRIDAY NIGHT INTO SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON AND THIS EVENING
FOR SEVERE THUNDERSTORMS MOVING THROUGH THE AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-041500-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
846 AM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS WILL INCREASE TODAY AHEAD OF A STRONG WEATHER SYSTEM
APPROACHING THE REGION. A WIND ADVISORY HAS BEEN POSTED THROUGH 6
PM FOR SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.

BY LATE THIS AFTERNOON...STRONG TO SEVERE THUNDERSTORMS THAT ARE
EXPECTED TO DEVELOP OVER SOUTHEAST WYOMING...WILL BEGIN TO MOVE
INTO THE WESTERN NEBRASKA PANHANDLE. THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WIND IN EXCESS OF 60 MPH AND HAIL. SEVERE
THUNDERSTORMS WILL EXIT THE WESTERN NEBRASKA PANHANDLE SHORTLY
AFTER MIDNIGHT AS THE COLD FRONT RACES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY...THEN A SLOW
MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION OVER THE WEEKEND.
IT WILL BRING COOLER TEMPERATURES ALONG WITH SOME RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON AND THIS
EVENING FOR SEVERE THUNDERSTORMS MOVING THROUGH THE AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

HAHN

The radar

The Cheyenne radar (KCYS), 208 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Converse

When
May 3, 2:56 PM MST
Where
Converse County, Glenrock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.850, -105.870

Hail, Laramie

When
May 3, 3:28 PM MST
Where
Laramie County, 20 mi WSW of Cheyenne
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.019, -105.174

Hail, Albany

When
May 3, 3:29 PM MST
Where
Albany County, 16 mi SE of Laramie
Measured
1 in hail
Reported by
Public
Coordinates
41.156, -105.362

Also estimated wind gusts 60-70 mph.

Hail, Platte

When
May 3, 4:11 PM MST
Where
Platte County, Glendo
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.500, -105.030

Thunderstorm Wind, Laramie

When
May 3, 4:11 PM MST to 4:31 PM MST
Where
Laramie County, 5 mi NW of Cheyenne to Cheyenne
Measured
54 kt (62 mph) measured gust
Property damage
$30,000
Reported by
ASOS
Coordinates
41.181, -104.888

Strong microburst winds produced some damage to mainly the western side of Cheyenne, including a report of a trailer blown into a power pole. Some|damage to signage occurred along with damage to a dugout building at a local ballpark. Some hail up to 3/4 inch in diameter was also reported.

Hail, Platte

When
May 3, 4:30 PM MST
Where
Platte County, Wheatland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.050, -104.970

Hail, Laramie

When
May 3, 4:46 PM MST to 4:48 PM MST
Where
Laramie County, 16 mi N of Cheyenne to 15 mi N of Cheyenne
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.361, -104.820

Nickel to Quarter sized hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19508, 19510, 19846, 19511, 19519, 19520, 19514.